Prescription Painkillers Linked to Hearing Loss
The LA Times is reporting that prolonged use of high dosages of
Vicodin and similar prescription painkillers has been linked to hearing
loss in at least 48 cases. Doctors at the House Ear Institute (HEI) and
other medical centers have verified that exceptionally high dosages of
these medications for several months have caused sudden hearing loss.
One of the most commonly prescribed painkillers, Vicodin is effective
against many different kinds of pains. Unfortunately, it is an addictive
synthetic opiate, which can result in long-term, high-dosage abuse after
the medicinal reason for taking the drug has disappeared. Some people
believe that doctors are too willing to prescribe these potent narcotic
painkillers, and a government study seems to confirm this. The study
found that 1.6 million Americans began taking painkillers like Vicodin
for nonmedical reasons in 1998!
HEI doctors now believe that they saw their first case of Vicodin-induced
hearing loss in 1993, although they didn't identify the cause at that
time. They first reported Vicodin-related hearing loss incidents to the
Food and Drug Administration (FDA) in 1999, and again last month.
Knoll Pharmaceutical Co., the makers of Vicodin, added a hearing loss
warning to the drug's label in 2000, but it seems to have gone largely
unnoticed. The FDA worked with the manufacturer on the wording of the
warning. They plan no additional action, because hearing loss seems to
be a very rare side effect that occurs only when the drug is used
Some doctors think the problem may be much more common that is
currently believed. Because determining the cause of a person's hearing
loss is often difficult or impossible, doctors may not be making the
connection between hearing loss and Vicodin. This situation is
compounded by the fact that patients may be unwilling to reveal the
extent of their painkiller use.
Doctors report that sudden and rapid hearing loss is normally the
result of either autoimmune disease or medications like antibiotics or
diuretics. Steroids are often effective in stopping or reversing hearing
loss related to autoimmune disease; terminating the offending medication
is often similarly effective. Cases that don't fit either of these
classic patterns should be examined for a possible Vicodin connection.
Vicodin is a combination of acetaminophen and hydrocodone and is also
sold under the brand names Lorcet, Lortab and Hydrocet. It is the
combination of acetaminophen and hydrocodone that seems to cause hearing
loss, though scientists don't yet know how.